That’s what Elize says. Six years ago she got thrombosis. Elize had been taking the pill since she was 25, but stopped after twenty years because she suffered from flashes of light, a possible precursor of migraine.

“Could that be because I no longer take the pill?” she asked the doctor. The answer was yes: he advised to start again. “But he did not say that this can be quite intense at my age. I was 48 years old at the time.”

After a year, Elize developed an inflammation in her calf. The doctor saw nothing in it. “If you get stuffy, come back,” he said.

Double Pulmonary Embolism

Two weeks later, she became short of breath on her way to work. It wasn’t just an inflammation in her calf, but a thrombosis. She ended up in the hospital with a double pulmonary embolism. “My life came to a standstill. I lost my job, had a lot of pain in my lungs and got a mountain of psychological problems. All because of that stupid pill.”

Thrombosis risk women

Internist-haematologist Karina Meijer (UMCG) explains that the risk of thrombosis for women is 1 in 1000, a risk that increases with age. When women use the pill, this triples, increasing the risk to 1 in 333. “Older women who use the pill have an increased risk.”

According to Meijer, the estrogen hormone in the pill increases the risk of thrombosis. “It promotes blood clotting, which can lead to a blood clot forming in a place where it shouldn’t, such as in the brain. It can also happen that a piece of such a clot breaks loose and goes with the lungs. Then you get pulmonary embolism .”

You can also find this hormone in patches, vaginal rings and the contraceptive injection, she explains. But not in other contraceptives such as the spiral. “The mirena coil contains only the progestogen hormone, which does not pose a risk of thrombosis. The copper coil contains no hormones.”

Meijer emphasizes that taking the pill is very valuable, but advises women – especially older than 35 years – to look carefully at alternatives. “It is smart to discuss with your doctor whether you would rather not use something else.”

Sinus thrombosis with cerebral hemorrhage

Elisheva started taking the pill when she was 18. She suffered from acne and an irregular menstrual cycle for years: a pill offered solace. Her doctor prescribed the pill. Elisheva took the pill for years, until a work meeting in 2011, when she was 44 years old.

After lunch she suddenly felt unwell: “I didn’t hear a sound anymore, my eyes became blurred and I shouted that I wasn’t feeling well.” The next day, Elisheva woke up in the ICU in the hospital. There it turned out that she had had a sinus thrombosis with a large brain haemorrhage.

A long rehabilitation process followed: she had to relearn how to walk, talk, write and use her right arm. It seemed to be going well, until a few years later she had a severe epileptic seizure and ended up back on the ICU. “The doctors said this was due to the pill. The hormones changed the composition of my blood, which can be especially dangerous over the age of 40.”

‘Discuss it with the doctor’

Elisheva wants to warn other women about the risks of the pill, but is not against its use. She’s a classic case of sheer bad luck, she says. “I had nothing, I am super sporty, had no thrombosis in the family, did not smoke and drank little.”

She advocates that women know what they are putting in their bodies. Elise agrees. “If I had received good information, I would have chosen something else. So discuss the pros and cons with the doctor carefully and consider alternatives. The pill contains so many hormones and not every body responds well to them. When it is too late you can’t go back.”

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.